Alert archive / Washington / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 8, NWS Spokane, WA

July 31, 2010Douglas County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 31, 2010, 3:15 PM PDT for Douglas County, Washington. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2010, 3:15 PM PDT (22:15 UTC)
Expired
Jul 31, 2010, 4:00 PM PDT
In force
45 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Douglas County, WA

The radar

The Spokane radar (KOTX), 155 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2010-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2010-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:29 PM PDT, 46 minutes earlier.

Area forecast discussion, Jul 31, 2:29 PM PDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
229 PM PDT SAT JUL 31 2010

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL MOVE INTO THE REGION TONIGHT THROUGH
SUNDAY...AND USHER IN SEASONAL TEMPERATURES...SCATTERED THUNDERSTORMS
AND BREEZY WINDS TO THE INLAND NORTHWEST. SEASONABLY NORMAL
TEMPERATURES WITH MAINLY MOUNTAIN SHOWERS WILL PREVAIL NEXT WEEK.

&&

.DISCUSSION...
TONIGHT...THE 500MB LOW ACROSS THE SOUTHERN CASCADES THIS EVENING
WILL TRACKS TO NORTHWEST MONTANA OVERNIGHT INTO LATE MORNING
SUNDAY. DURING ITS TRANSIT A SHARP VORT MAX COMES AROUND ITS
BASE...WITH AT LEAST SOME STRETCHING. THE CYCLONIC FLOW AROUND THE
LOW WILL PROVIDE SOME PVA (LIFT) TO THE SOUTHEAST AND NORTHERN
CWA. LIFT IN THE SE CWA WILL BE ENHANCED AS IT RESIDES IN THE LFQ
OF THE JET. THE SOUTHERLY FLOW AHEAD OF THE LOW WILL CONTINUE TO
TAP MOISTURE FOR A LARGE PORTION OF THE REGION BEFORE MIDNIGHT.
DEWPOINTS ARE IN THE MID/UPPER 50S TO LOW 60S AROUND THE INTERIOR
NORTHWEST...WITH THE NAM APPEARING TO BE DEPICTING THE CURRENT
CONDITIONS BEST...INDICATIVE OF THE MOIST ATMOSPHERE. SOME
CONVECTIVE INSTABILITY IS FOUND ABOUT MUCH OF THE AREA...THOUGH IT
IS BEST ALONG THE CASCADES THROUGH THE COLUMBIA BASIN TO THE
CENTRAL PANHANDLE. ALL MODELS DEPICT IT BEGINS TO ABATE AFTER
03-05Z AND SHIFT TOWARD THE NORTH AND EASTERN CWA.

ALL OF THIS TRANSLATES TO SCATTERED TO NUMEROUS SHOWERS AND
EMBEDDED THUNDERSTORMS...SOME OF WHICH COULD BE STRONG/ISOLATED
SEVERE ACROSS THE CWA THIS EVENING. THE BEST THREAT FOR THE
STRONGER STORMS LAYS IN THE CASCADES...WHICH HAS SEEN THE MOST SUN
AND WILL BE IN THE PROXIMITY OF THE 500MB LOW...AND OVER THE
SOUTHEAST CWA WHICH HAS SEEN SOME SUN AND WILL BIT IN THE VICINITY
OF THE BEST 0-6KM SHEAR AND PASSAGE OF THE MID-LEVEL VORTICITY
MAX. THE PRIMARY THREAT WILL COME FROM STRONG WINDS AND LARGE
HAIL. THIS THREAT SHOULD WANE AS THE SFC BASED INSTABILITY WANES.

THE FOCUS WILL BEGIN TO SHIFT TO THE NORTHERN MTNS AND PANHANDLE
LATER THIS EVENING INTO THE OVERNIGHT...AND DISSIPATE ACROSS THE
BASIN.

SUNDAY INTO MONDAY...A THREAT FOR SCATTERED SHOWERS AND THUNDERSTORMS
WILL LINGER. AS TONIGHT/S LOW MOVES INTO NORTHWEST MONTANA...
WRAP-AROUND MOISTURE AND RENEWED CONVECTIVE INSTABILITY WILL
RENEW SHOWER AND THUNDERSTORMS CHANCES IN THE AFTERNOON. THE BEST
CHANCES WILL ARCH ACROSS THE CASCADES AND NORTHERN MOUNTAINS TO
PANHANDLE ZONES...WITH A SECONDARY THREAT ACROSS THE SPOKANE/C'DA
AREA. CHANCES WILL WANE SUNDAY NIGHT WITH THE LOSE OF HEATING AND
WEAK SHORT-WAVE RIDGING. ANOTHER WAVE SLIPS IN MONDAY...WITH
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS EXPANDING AGAIN ACROSS
THE NORTHERN MOUNTAINS AND THE PANHANDLE. A FEW STRONGER STORMS
ARE POSSIBLE BOTH SUNDAY AND MONDAY AFTERNOON...BUT OVERALL SHOULD
BE LESS ORGANIZED WITH WEAKER SHEAR IN THE REGION. TEMPERATURES
ARE EXPECTED TO BE CLOSE TO SEASONAL NORMS. /JCOTE

MONDAY NIGHT THROUGH SATURDAY...THIS PORTION OF THE FORECAST WILL
BE DOMINATED BY ANOTHER LOW PRESSURE SYSTEM SWINGING INTO THE
REGION FROM THE NORTH...WHILE HIGH PRESSURE REMAINS STRONG OUT IN
THE EASTERN PACIFIC...BEFORE THE FLOW BEGINS TO FLATTEN OUT LATER
IN THE WEEK. THE MEDIUM RANGE MODELS ARE ALL INDICATING SOME
SEMBLANCE OF AN UPPER LEVEL LOW...HOWEVER THEY DO NOT AGREE WELL
AS TO WHETHER IT SHOULD COME THROUGH AS AN OPEN WAVE (GFS) OR AS A
CLOSED LOW (EC/CANADIAN). IN ADDITION TIMING AND PLACEMENT OF
INDIVIDUAL SMALLER SHORT WAVES OUT THAT FAR WILL BE TOUGH AT BEST.

WITH THIS IN MIND CONVECTIVE POPS WERE KEPT IN THE FORECAST AND
PLACED MAINLY ACROSS THE HIGHER TERRAIN OF THE NORTHERN ZONES
WHERE THE COLD CORE WILL TRACK THROUGH THE AREA. SHOWERS AND
THUNDERSTORMS WILL BE MAINLY DIURNALLY DRIVEN I.E WILL NEED THE
POWER OF THE SUN TO INITIATE THE SURFACE BASED CONVECTION. LOWS
THAT DROP OUT OF THE NORTH ARE TYPICALLY NOT OVERLY WET AND
RAINFALL AMOUNTS WERE KEPT ON THE LOWER END ACCORDINGLY.
TEMPERATURES WERE KEPT AT OR JUST ABOVE SEASONAL NORMALS...BUT
WOULD HEDGE TOWARDS A LITTLE COOLER TEMPERATURES TOWARDS MID-WEEK.
/TOBIN

&&

.AVIATION...
18Z TAFS...LOW CENTERED NR THE SRN WA CSCDS TO NW MT OVR THE
NEXT 24 HRS. MOISTURE AND INSTABILITY AHEAD OF THE LOW WILL LEAD
TO SCT TO NUMEROUS SHRA/TSRA. COVERAGE WILL BE MOST DENSE EARLY
THIS AFTERNOON FROM THE COLUMBIA BASIN TO NRN PANHANDLE...THEY
ARE EXPECTED TO INCREASE IN COVERAGE TO THE PALOUSE AND CTNRL
PANHANDLE...BEFORE THE SHIFTING LOW STARTS TO MOVE THE HIGHER
FOCUS FOR SHOWERS TOWARD THE NRN MTNS AND NRN ID OVERNIGHT
INTO SUNDAY MORNING. STORMS MAY CONTAIN GUSTY/ERRATIC WINDS
AND HEAVY DOWNPOURS. VFR CONDITIONS AT TAF SITES...OUTSIDE
OF TSRA. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        58  79  55  84  59  88 /  50  30  20  10  10  10
COEUR D'ALENE  56  77  52  83  55  86 /  50  50  30  20  20  20
PULLMAN        52  80  47  84  51  86 /  30  10  10  10  10  10
LEWISTON       61  87  57  91  61  95 /  30  10  10  10  10  10
COLVILLE       56  81  52  87  54  90 /  60  50  40  30  30  20
SANDPOINT      56  75  48  81  52  84 /  60  60  30  30  30  20
KELLOGG        55  76  51  81  55  84 /  60  50  30  20  20  20
MOSES LAKE     58  88  55  91  59  94 /  40  10  10   0   0  10
WENATCHEE      62  87  61  89  64  92 /  40  10  10  10  10  10
OMAK           58  88  55  89  57  93 /  50  20  20  20  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 31, 6:07 AM PDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
607 AM PDT SAT JUL 31 2010

WAZ031>035-041-042-044-011315-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
607 AM PDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON
AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ036>038-043-011315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
607 AM PDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY. SOME STORMS WILL LIKELY
CONTAIN BRIEF HEAVY DOWNPOURS. THIS COULD CAUSE LOCAL FLOODING IN
LOW SPOTS AND URBAN TERRAIN. OVER THE IDAHO PANHANDLE SOME
THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON WITH LARGE HAIL
AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:45 PM PDTRed Flag WarningOTX16 hr
Jul 31, 3:05 AM PDTSpecial Weather StatementOTXLincoln, Whitman55 min
Jul 31, 3:35 AM PDTSevere Thunderstorm WarningOTXFerry, Lincoln, Spokane, Stevens, Whitman55 min
Jul 31, 2:57 PM PDTAreal Flood AdvisoryOTXChelan2 hr
Jul 31, 3:54 PM PDTSevere Thunderstorm WarningOTXDouglas51 min
Jul 31, 4:18 PM PDTAreal Flood AdvisoryOTXDouglas3 hr
Jul 31, 4:53 PM PDTSpecial Weather StatementOTXDouglas52 min
Jul 31, 3:28 PM PDTSevere Thunderstorm WarningOTXLewis, Nez Perce47 min
Jul 31, 4:15 PM PDTSevere Thunderstorm WarningOTXLewis34 min

Nearby

Severe Thunderstorm Warnings in Washington, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.